Georgia, 2012

Damaging Winds in Georgia, August 9, 2012

August 9, 2012 · NWS CAE · 4 events in 3 counties and zones

Scattered severe thunderstorms produced some wind damage, mainly trees, and some small hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$34,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Scattered severe thunderstorms produced some wind damage, mainly trees, and some small hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Aug 9, 5:12 PM EST, 23 minutes earlier.

Area forecast discussion, Aug 9, 5:12 PM EST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
612 PM EDT THU AUG 9 2012

.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL BRING SHOWERS AND THUNDERSTORMS WITH
HEAVY RAIN POSSIBLE INTO THE WEEKEND. COOLER AND DRIER WEATHER
WILL FOLLOW AS THE FRONT MOVES TO THE ATLANTIC COAST. MORE SHOWERS
AND THUNDERSTORMS ARE POSSIBLE NEXT WEEK AS MORE WEATHER
DISTURBANCES APPROACH THE AREA FROM THE NORTHWEST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
THIS AFTERNOON...SHORT WAVE APPROACHING FROM THE WEST. THERE WERE
ENOUGH BREAKS IN THE CLOUD COVER FOR SURFACE TEMPERATURES TO RISE
INTO THE UPPER 80S TO NEAR 90. CAE 88D IS SHOWING CONVECTIVE
ACTIVITY INCREASING IN THE CSRA AND THE UPSTATE. CONTINUED WITH
MAINLY CHANCE CATEGORY THROUGH THE EVENING. ISOLATED PULSE SEVERE
STORMS ARE POSSIBLE WITH CAPES OVER 3000 AND IN AREAS WHERE
UPDRAFTS DEVELOP THIS AFTERNOON AND EVENING.

TONIGHT...HIGHEST CHANCE OF SHOWERS AND THUNDERSTORMS SHOULD BE
EARLY THIS EVENING AS PLENTY OF ENERGY SHOULD BE STILL AVAILABLE
WITH TEMPERATURES IN THE UPPER 80S. NAM GAVE 52 PERCENT TONIGHT
BUT MAV GAVE 63 PERCENT. DECIDED TO UP POPS TO HIGH CHANCE EARLY
THIS EVENING 00Z-03Z...THEN EVENTUALLY TO SLIGHT CHANCE 09Z-12Z.
WILL HAVE TO MONITOR FOR STRONG TO POSSIBLY SEVERE PULSE
STORMS...ESPECIALLY DURING THE EARLY EVENING HOURS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
A STRONG SHORT WAVE CARRYING A COLD FRONT CURRENTLY OVER THE OHIO
VALLEY WILL GIVE THE REGION A GOOD CHANCE FOR MORE THUNDERSTORMS
FRIDAY INTO SATURDAY...INCREASED POPS LATE FRIDAY AFTERNOON AND
FRIDAY NIGHT TO LIKELY AND LOWERED HIGH TEMPERATURES A COUPLE OF
DEGREES...A COMPROMISE WITH THE NAM AND OUR CURRENT FORECAST. THE
STRONG SYSTEM WILL ALSO GIVE THE AREA A CHANCE FOR SEVERE
THUNDERSTORMS WITH SPC PLACING THE UPSTATE OF SOUTH CAROLINA INTO
A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON FRIDAY. CLOUDY SKIES AND
RAINFALL WILL KEEP TEMPERATURES LOWER.

FOR TIMING OF THE FRONTAL MOVEMENT FOLLOWED THE GMOS GUIDANCE...LINGERING
POPS INTO SUNDAY MORNING.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A SHORT WAVE RIDGE WILL TRY TO BUILD IN ACROSS THE SOUTHEAST
UNITED STATES EARLY IN THE PERIOD. THIS SYSTEM WILL INTERACT WITH
SHORT WAVE TROUGHS MOVING SOUTHEAST OUT OF THE MIDWEST. KEPT
SLIGHT CHANCES OF SHOWERS AND THUNDERSTORMS MONDAY...TUESDAY AND
WEDNESDAY. THE RIDGE WILL ALLOW ALLOW HIGH TEMPERATURES TO WARM
BACK INTO THE LOWER 90S BEGINNING SUNDAY. USED A COMBINATION OF
NAM/GFS/MOS GUIDE FOR THE OTHER WEATHER ELEMENTS.

&&

.AVIATION /22Z THURSDAY THROUGH TUESDAY/...
IN THE NEAR TERM...WILL CONCENTRATE ON POSSIBILITY OF SHOWER AND
THUNDERSTORM ACTIVITY AFFECTING THE TERMINALS. CURRENT RADAR
INDICATES JUST A FEW SHRA/TSRA WEST OF CAE MOVING NORTH. A MUCH
MORE SIGNIFICANT AREA OF SHRA/TSRA STRETCHES ACROSS GA AND IS
DRIFTING EAST. THIS ACTIVITY MAY AFFECT AGS/DNL...AND WILL INCLUDE
MENTION OF SUCH A TEMPO GROUP FROM 23Z TO 01Z FOR NOW. WILL INCLUDE
MENTION AT OTHER TERMINALS ONCE CONFIDENCE OF IT HOLDING TOGETHER
AND AFFECTING THOSE LOCATIONS WARRANTS.

AFTER CONVECTION DISSIPATES TONIGHT...CONCERN WILL SHIFT TO POSSIBLE
FOG/STRATUS DEVELOPMENT. WILL TAKE A BLEND OF THE LATEST ARRAY OF
MODEL GUIDANCE...AND NOT GO TOO PESSIMISITIC THIS FAR OUT.
UNCERTAINTIES INCLUDE HOW LONG CONVECTION AND CONVECTIVE DEBRIS
CLOUDINESS HANGS AROUND.

SCATTERED THUNDERSTORMS POSSIBLE AGAIN FRIDAY AFTERNOON AND
EVENING...BUT CHANCES/COVERAGE NOT SUFFICIENT TO INCLUDE A MENTION
IN THE TAFS AT THIS TIME.

EXTENDED AVIATION OUTLOOK...AN UNSETTLED WEATHER WILL PERSIST
THROUGH SUNDAY. A COLD FRONT WILL MOVE SLOWLY THROUGH THE REGION
FRIDAY THROUGH SUNDAY...THEREBY INCREASING THE CHANCE OF CONVECTION.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, Aug 9, 4:04 AM EST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
504 AM EDT THU AUG 9 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100915-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
504 AM EDT THU AUG 9 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 104 km away, was scanning. The volume nearest the first event began at 22:35 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Burke

When
August 9, 5:35 PM EST to 5:43 PM EST
Where
Burke County, 0.9 mi NW of Waynesboro to 3.43 mi N of Waynesboro
Measured
60 kt (69 mph) estimated gust
Property damage
$32,000
Reported by
Law Enforcement
Coordinates
33.090, -82.030

Sheriff and Emergeny Manager reported many trees down from Leonard Circle in Waynesboro to Barrett Plantation Road just north of Waynesboro. Some of the trees fell on homes doing minor damage.

Thunderstorm Wind, Richmond

When
August 9, 6:26 PM EST to 6:30 PM EST
Where
Richmond County, 0.9 mi NW of South Nellieville
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
33.480, -82.010

Sheriff reported a tree down on Milledge Road at Battle Row.

Thunderstorm Wind, Richmond

When
August 9, 6:26 PM EST to 6:30 PM EST
Where
Richmond County, 2.07 mi N of National Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
33.510, -82.030

Sheriff reported large limbs down on Washington Road at Bertram Road.

Thunderstorm Wind, Columbia

When
August 9, 6:34 PM EST to 6:38 PM EST
Where
Columbia County, 2.21 mi NE of Martinez
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
33.540, -82.050

Sheriff reported a couple trees down on Stevens Creek Road and Old Stevens Creek Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390714, 390715, 390716, 390717.